Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 118, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Nov 12, 2003, 3:09 PM EST for 7 counties in Kentucky. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 12, 2003, 3:09 PM EST (20:09 UTC)
- Expired
- Nov 12, 2003, 4:45 PM EST
- In force
- 96 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Bath County, KY, Elliott County, KY, Fleming County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Rowan County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 122012
FFWJKL
KYC011-063-069-165-173-175-205-122145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
309 PM EST WED NOV 12 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FLEMING COUNTY
ROWAN COUNTY
BATH COUNTY
ELLIOTT COUNTY
MONTGOMERY COUNTY
MENIFEE COUNTY
MORGAN COUNTY
* UNTIL 445 PM EST
* AT 304 PM EST...WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF
HEAVY RAIN AND THUNDERSTORMS MOVING EAST ACROSS AREAS NORTH OF THE
MOUNTAIN PARKWAY AT 20 MPH.
* THE EXCESSIVE RAINFALL WILL BE DROP ANOTHER 1 TO 2 INCHES OF RAIN ACROSS
AREAS NORTH OF THE MOUNTAIN PARKWAY THROUGH 6 PM.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3839 8373 3807 8405 3787 8354 3792 8313
3816 8303
$$
JM/CG1 follow-up statement
000 WGUS73 KJKL 122154 FFSJKL KYC069-122215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 450 PM EST WED NOV 12 2003 ...THE FLASH FLOOD WARNING FOR FLEMING WAS ALLOWED TO EXPIRE AT 445 PM EST... THE THUNDERSTORMS THAT BROUGH THE EXCESSIVE RAINFALL HAS LEFT THE AREA THEREFORE THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. LAT...LON 3857 8336 3818 8359 3826 8390 3864 8393 $$ GREIF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Nov 12, 11:30 AM EST, 3 hours 39 minutes earlier.
Area forecast discussion, Nov 12, 11:30 AM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1130 AM EST WED NOV 12 2003 TRAINING CELLS HAVE PRODUCED NEARLY AN INCH OF PCPN OVER A CONCENTRATED AREA. THERE WILL BE A SHORT REPRIEVE AS THE HEAVIEST PCPN SAGS SOUTH TOWARD THE MTN PARKWAY. CONCERN IS WITH THE NEXT ROUND OF CONVECTIVE PCPN IN CNTRL KY HEADED TOWARDS OUR NRN COUNTIES. HAVE ISSUED FLOOD WATCH FOR COUNTIES ALONG AND NORTH OF I64. REST OF GRIDS LOOK DECENT. WILL UPDATE TO INCLUDE WATCH AND TO TIGHTEN THE GRADIENT FOR PCPN THIS AFTERNOON. DEF POPS FOR FNTL PASSAGE TONIGHT LOOKS STILL VALID. WAA WILL PUSH TEMPS TO AROUND 70 INSPITE OF THE CLOUDS AND RAIN. .JKL...FLOOD WATCH FOR NORTHERN KY ZONES KYZ044-050>052-104 TIL MIDNIGHT. DUSTY --------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------- 530 AM EST WED NOV 12 2003 AN AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS WAS OVER THE NORTHERN 1/2 OF THE CWA THIS MORNING...WITH SOME SCATTERED SHOWERS TO THE SOUTH. LEAD SW/V WAS NOW WORKING INTO THE EASTERN PART OF THE OH VALLEY WITH ANOTHER MINOR SOUTHERN STREAM SW/V OVER MO. THE MAIN FEATURE OF INTEREST IS CURRENTLY MOVING THROUGH THE DAKOTAS. THE SFC LOW ASSOCIATED WITH THIS SYSTEM IS CURRENTLY OVER SOUTHERN MN. WITH A COLD FRONT EXTENDING SW INTO TX. BEHIND THIS FRONT IS MUCH COOLER AIR. 8H TEMPS FROM 0Z ANALYSIS WERE SEVERAL DEGREES BELOW 0C BEHIND THIS SYSTEM. VWP HAS BEEN SHOWING LOW LEVEL JET OF 50 TO 55 KTS ALL NIGHT TRANSPORTING IN ABUNDANT MOISTURE. MAIN CHALLENGE FOR TODAY IS IF ANY SFC BASED CONVECTION WILL DEVELOP ALONG THE FRONT AND HOW STRONG WINDS WILL BE THROUGH TOMORROW. OLD FRONT/MOISTURE BOUNDARY WILL CONTINUE TO GRADUALLY SINK SOUTH INTO THE CWA TODAY. AS IT DOES SO IT WILL CONTINUE TO INTERACT WITH SW/VS MOVING THROUGH THE FLOW. IT LOOKS LIKE THERE SHOULD BE A LULL IN THE SHOWERS THIS AFTERNOON...BEFORE THE COLD FRONT APPROACHES LATE IN THE DAY. MODEL FORECAST SOUNDINGS ARE NOT THAT UNSTABLE (-1 TO -2 LIS). HOWEVER...APPROACH OF TROUGH SHOULD STEEPEN LAPSE RATES A BIT. 8H WINDS ARE GENERALLY AROUND 35 TO 40 KTS WHILE 7 H WINDS ARE PROGGED TO BE AROUND 55 KTS. IF ANY CONVECTION CAN TAP INTO THIS HIGHER MOMENTUM AND TRANSLATE IT TO THE SFC THERE COULD BE SOME STRONG GUSTS. THINK THIS IS DEFINITELY A POSSIBILITY ESPECIALLY RIGHT ALONG THE FRONT AND HAVE HIGHLIGHTED IT IN THE ZFP AND HWO. ANOTHER PROBLEM IS TEMPERATURES. TEMPS ARE CURRENTLY RUNNING BETWEEN THE LOWER 60S IN THE RAIN COOLED FAR N TO THE LOWER 70S IN THE WARMER SPOTS IN THE SOUTH. WITH WARM ADVECTION CONTINUING WENT ABOVE GUIDANCE NUMBERS FOR HIGHS TODAY. WITH ONGOING PRECIP AND EXPECTED FORCING LATER TODAY...RAISED POPS TO CATEGORICAL. TONIGHT...WINDS SHOULD REALLY PICK UP AROUND AND AFTER FROPA...GENERALLY BETWEEN 0 AND 4Z FROM WEST TO EAST. WITH STRONG PRESS GRADIENT...GUSTS UP TO 35 MPH SEEM POSSIBLE GIVEN MODEL FORECAST WINDS JUST OFF THE SFC. WENT WITH A BLEND FOR LOWS. RIDGES SHOULD SEE THE COLDER AIR WORK IN FIRST. HOWEVER...DEEP MOISTURE WILL BE WELL TO THE EAST BEFORE THE COLD AIR WORKS IN. THU/THU NIGHT...CONTINUES TO LOOK COOL AND WILL PROBABLY BE THE COLDEST READINGS SO FAR THIS FALL. GUIDANCE HAS TRENDED DOWN AND GIVEN AS COOL AS THE AIRMASS SHOULD BE CANT ARGUE. SOME OF THE HIGHEST TERRAIN MAY STRUGGLE TO GET OUT OF THE 30S. THE PRESS GRADIENT WILL STILL BE STRONG ON THU AND GIVEN DRY ADIABATIC TEMP PROFILE AND OVERALL DRY LOOKING FORECAST SOUNDING...SOME GUSTS UP TO 35 MPH CANT BE RULED OUT...ESPECIALLY THROUGH MID AFTERNOON. WITH AREA OF HIGH PRESSURE GETTING CLOSER TO THE REGION...GRADIENT WILL SLACKEN THU NIGHT AND WITH LIGHTER WINDS TEMPS SHOULD FALL WELL INTO THE 20S. FWC GUIDANCE HAD LOZ INTO THE UPPER TEENS. DIDNT GO QUITE THAT COLD YET...BUT WILL LET LATER SHIFTS SEE IF THE DOWNWARD TREND FOR LOW TEMPS CONTINUES. FRI/FRI NIGHT/EXTENDED...ADJUSTED HIGHS DOWN JUST A TAD...BUT MAIN CHANGE WAS TO INTRODUCE A RIDGE VALLEY SPLIT ON FRI NIGHT. THE REST OF THE FORECAST AND THE EXTENDED LOOKED TO BE IN GOOD SHAPE. JP --------------------------------------------------------------------- 957 PM EST TUE NOV 11 2003 UPDATE NUMBER 2 FOR THE EVENING WILL BE OUT SHORTLY. TEMPS WILL NOT FALL AS COOL AS WAS FORECAST. ALMOST ALL LOCATIONS ARE STILL AT LEAST 60 DEGREES...WITH THE TEMPERATURE CLIMBING AT JKL. THE COOLEST READING TO BE FOUND WAS AT FLEMING/MASON COUNTY AIRPORT JUST NORTH OF THE FORECAST AREA AT 59...BUT THEY WERE SATURATED WITH SHOWERS AND WIND BLOWING...SO THEY WILL HAVE TROUBLE COOLING FURTHER. GRADIENT WINDS SHOULD INCH HIGHER DURING THE NIGHT...AND SKIES WILL BE CLOUDY. WILL RAISE FORECAST TO AROUND 60. HAL --------------------------------------------------------------------- 730 PM EST TUE NOV 11 2003 SHOWERS HAVE ALREADY FALLEN OVER MOST OF THE NORTHERN HALF OF THE AREA. THEY ARE STILL CURRENTLY THERE...BUT IT LOOKS LIKE THERE MAY BE A BIT OF A LULL SHORTLY. NEVER THE LESS...THERE SHOULD BE MORE LATER. WILL UPDATE POPS FROM JKL NORTH TO 80 PERCENT IN 1ST PERIOD AND REMOVE TIMING. WILL STAY WITH LIKELY IN THE SOUTH. WILL ALSO MAKE SOME MINOR WIND ADJUSTMENTS. HAL --------------------------------------------------------------------- 414 PM EST TUE NOV 11 2003 SHORT TERM...MONDAY THRU THURSDAY. LIGHT RA PERSISTS ACROSS THE CWFA AS THE LLVL JET WITH GUSTY SFC WINDS CONTINUES TO ADVECT COPIOUS AMOUNTS OF MOISTURE INTO THE AREA. TODAY LOOKED LIKE NOV WITH GRAY SKIES AND BREEZY WINDS. WAA KEPT TEMPS UP AND SHOULD CONTINUE IN SPITE OF CLOUDS. LOWS IN THE UPPER 50S WILL JEOPARDIZE OUR RECORD MAX/MIN FOR NOV 12. WARM FNT TO OUR NORTH WITH ISENTROPIC UPGLIDE PROVIDING SUFFICIENT LIFT FOR RAIN. GOOD AREA OF 60+ DWPTS IN WRN KY TO KEEP AREA VERY MOIST. COLD FNT TO OUR NW ANCHORED TO A LOW OVER THE HUDSON BAY...THRU THE ARROWHEAD OF MN TO ERN SD TO COME BARRELING THRU THE OH VLY LATE WED. JET DYNAMICS INDICATE SOME INSTABILITY BUT BETTER ENERGY JUST NORTH OF OH RVR. STILL WILL KEEP MENTION OF TS IN FCST FOR WED PRIOR TO FNTL PASSAGE. PW APPROACHES 1.5 AND SOME CONCERN ABOUT ISOLATED HYDRO PROBLEMS. NOT WIDESPREAD ENUF FOR WATCH BUT WILL KEEP EYE ON PCPN TOTALS. CURRENT FFG AROUND 1.5/1 HR AND 2/3 HR. VERY SHARP CUT OFF TO PCPN WITH FNTL PASSAGE. GFS TRIES TO KEEP EXTRA MOISTURE IN THE LLVL BELOW ABOUT 7K AND THIS COULD BE AN INDICATION OF UPSLOPE COLD CU. WILL KEEP SKY COVER AT A HIER LVL TO ACCOUNT. SHOULD SEE SIGNIFICANTLY COLDER/DRIER AIR IN FOR THU MORN AND WITH AFTERNOON CLOUDS AND CONTINUED CAA DO NOT EXPECT MUCH TEMP RECOVERY. CLEARING WILL HOLD OFF TIL LATE THU...TOO LATE TO DO MUCH GOOD. HAVE FOLLOWED ETA MODEL CLOSEST DUE TO LLVL MODELING AND VERIFICATION HAS SHOWN THE MET MOS OUTPERFORMING ALL OTHERS FOR THE PAST SEVERAL DAYS. STILL...HAVE DEFERRED TO SURROUNDING STATIONS AND COMPROMISED THOSE NUMBERS FOR BETTER BLEND. EXTENDED...FRIDAY THRU MONDAY. THE EXTENDED STARTS OFF COMPLICATED WITH A CUT OFF LOW OPENING UP AND SHEARING OUT ACROSS THE MIDWEST AND CYCLONES SPINNING THERE WAY THROUGH NORTHERN CANADA. PER HPC DISCUSSION TRENDED TOWARD 06Z GFS WITH POSITION OF SHORTWAVE WHICH IS A MORE NORTHERN TRACK...AND THEREFORE CONTINUING DRY WEEKEND...SOUTHEAST HIGH PRESSURE WILL KEEP MOST OF THE CONTROL AND LIMIT THE MOISTURE. FOR THE EARLY PART OF NEXT WEEK...NEXT SHORTWAVE IS DEPICTED AS CLOSED WHEN IT COMES ASHORE OVER CA. FIGURE THAT THIS IS TRUE WITH STRONG JET STREAM PLOWING INTO THE NORTHWEST STATES. ALSO...SLOWED THE TIMING OF THIS FEATURE JUST A TAD. SPEED OF THIS SOUTHERN STREAM SHORTWAVE/CLOSED LOW DICTATE HOW MUCH OF AN INFLUENCE IT WILL HAVE ON OUR WEATHER AS IT COMBINES FORCES WITH THE NORTHERN STREAM SHORTWAVE. HIGH WILL MOVE EAST AND ALLOW FOR MOISTURE RETURN. HAVE STRETCHED CHANCE POPS INTO TUE. DUSTY/OUDEMAN
Hazardous weather outlook, Nov 12, 11:15 AM EST, 3 hours 54 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1115 AM EST WED NOV 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FLOOD WATCH IS IN EFFECT FOR COUNTIES NORTH OF INTERSTATE 64 UNTIL MIDNIGHT. THUNDERSTORMS ARE POSSIBLE THROUGH LATE THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING FOR AREAS NORTH OF OF THE MOUNTAIN PARKWAY. SOME THUNDERSTORMS THIS AFTERNOON OR EVENING COULD PRODUCE STRONG WIND GUSTS AND POSSIBLY HAIL AS A STRONG COLD FRONT PLOWS THROUGH THE REGION. SOME STRONG WIND GUSTS UP TO 35 MPH WILL BE POSSIBLE TONIGHT BEHIND THE FRONT AS MUCH COLDER AIR PUSHES INTO THE REGION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WIND GUSTS UP TO 35 MPH ARE POSSIBLE ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 4:21 PM EST | Severe Thunderstorm Warning | JKL | Estill, Powell | 24 min |
| Nov 12, 4:39 PM EST | Flash Flood Warning | JKL | Bath, Elliott, Menifee, Montgomery, Morgan, Powell and 1 more | 3 hr |
| Nov 12, 4:57 PM EST | Severe Thunderstorm Warning | JKL | Magoffin, Morgan | 33 min |
| Nov 12, 5:10 PM EST | Severe Thunderstorm Warning | JKL | Lee, Owsley | 35 min |
| Nov 12, 5:13 PM EST | Flash Flood Warning | JKL | Estill, Johnson, Lee, Magoffin, Wolfe | 3 hr |
| Nov 12, 5:21 PM EST | Flash Flood Warning | JKL | Martin | 3 hr |
| Nov 12, 5:28 PM EST | Severe Thunderstorm Warning | JKL | Rockcastle | 47 min |
| Nov 12, 5:31 PM EST | Severe Thunderstorm Warning | JKL | Pulaski | 44 min |
| Nov 12, 5:45 PM EST | Severe Thunderstorm Warning | JKL | Laurel | 45 min |
| Nov 12, 5:57 PM EST | Severe Thunderstorm Warning | JKL | Floyd, Knott, Perry | 48 min |
| Nov 12, 6:05 PM EST | Severe Thunderstorm Warning | JKL | Pike | 55 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.